Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 333, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2003, 2:59 PM CDT for St. Clair County, Talladega County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 2:59 PM CDT (19:59 UTC)
- Expired
- Jun 11, 2003, 3:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 11:50 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
644
WUUS54 KBMX 111959
SVRBHM
ALC115-121-112045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. CLAIR COUNTY IN ALABAMA
TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 345 PM CDT
* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERAL SEVERE THUNDERSTORMS MOVING NORTHEAST AT 45 MPH. ALL OF
THESE THUNDERSTORMS WILL CAUSE DAMAGING WINDS...AND NUMEROUS TREES
AND POWER LINES HAVE ALREADY BEEN REPORTED BLOWN DOWN IN JEFFERSON
AND SHELBY COUNTIES.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ALPINE BAY
RESORT...ASHVILLE...BRANCHVILLE...LINCOLN...ODENVILLE...PELL CITY...
RAGLAND...RIVERSIDE...TALLADEGA AND WINTERBORO.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3377 8650 3342 8636 3314 8642 3335 8605
3390 8613
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:55 AM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 11, 9:55 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 955 AM CDT WED JUN 11 2003 JUST UPDATED TO INCREASE POPS AND CLOUD COVER OVER THE AREA FOR THE REST OF TODAY. WARM MUGGY WEATHER OCCURRED ALABAMA THIS MORNING. AT 9 AM...TEMPS WERE AROUND 80 AND DEWPOINTS WERE IN THE MID 70S. THE ATMOSPHERE WAS VERY UNSTABLE. SATELLITE INDICATED PLENTY OF CLOUDS ACROSS THE AREA. WENT AHEAD AND INCREASED POPS AND CLOUD COVER TODAY BASED ON LATEST SATELLITE AND RADAR TRENDS. THE MORNING BMX SOUNDING INDICATED THAT SHOWERS AND THUNDERSTORMS WILL HAVE LITTLE PROBLEM DEVELOPING TODAY...SO REMOVED MORNING MENTION AND BUMPED UP POPS TO 50 NORTH AND 40 SOUTH. EXPECT SHWR/TSTORM COVERAGE TO INCREASE THROUGHOUT THE DAY AS A SHORT WAVE APPROACHES. WET MICROBURSTS WITH DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS SINCE THE ATMOSPHERE WILL BE VERY UNSTABLE...THOUGH STILL DO NOT BELIEVE STRONG STORMS WILL BE WIDESPREAD. .BHM...NONE. MBS/91
Hazardous weather outlook, Jun 11, 1:30 PM CDT, 1 hour 29 minutes before
ALZ011>015-017>050-112000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... VERY WARM...MOIST...AND UNSTABLE AIR...WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. AN APPROACHING UPPER LEVEL DISTURBANCE WILL PROVIDE ADDITIONAL ENERGY THAT COULD RESULT IN SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN THREAT OF ANY SEVERE THUNDERSTORMS THAT DUE DEVELOP WILL BE STRONG GUSTY WINDS...LARGE HAIL...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL PERSIST OVER THE AREA... FOR CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TODAY AND TONIGHT. STAY TUNED TO THIS DEVELOPING WEATHER SITUATION.
In the hours before
Special weather statement, Jun 11, 2:02 PM CDT, 57 minutes before
ALZ013-023-112000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 202 PM CDT WED JUN 11 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA AND FAYETTE COUNTIES UNTIL 300 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS...ALONG WITH WIND GUSTS UP TO 40 MPH. AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM GLEN ALLEN TO 8 MILES SOUTHWEST OF NORTHPORT...MOVING NORTHEAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR GLEN ALLEN...BAZEMORE...TUSCALOOSA...SAMANTHA...NORTHPORT...BERRY...HOLT AND STUDDARDS CROSSROADS THROUGH 300 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKESAND GUSTY WINDS. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. LAT...LON 3393 8783 3308 8774 3311 8733 3385 8754
Special weather statement, Jun 11, 2:27 PM CDT, 32 minutes before
ALZ037-043-112015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT WED JUN 11 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR ELMORE AND TALLAPOOSA COUNTIES
UNTIL 315 PM CDT...
AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER KENT...MOVING NORTHEAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLASSEE...
TALLAPOOSA CITY...KOWALIGA...KENT...ECLECTIC...BARNESVILLE...
JACKSONS GAP AND DADEVILLE THROUGH 315 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND. IN ADDTION TO THE STRONG WINDS...HEAVY RAIN AND DANGEROUS
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
LAT...LON 3265 8608 3246 8596 3263 8575 3279 8562
3310 8563 3299 8590Local storm report, Jun 11, 2:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM DOUBLE SPRINGS AL WIND DAMAGE
06/11/03 WINSTON TRESS DOWN ACROSS SEVERAL
LOCATIONS IN COUNTYLocal storm report, Jun 11, 2:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM SHELBY AL WIND DAMAGE
06/11/03 SHELBY POWER LINES DOWN NEAR
JONES FISH CAMP NEAR
HIGHWAY 47Local storm report, Jun 11, 2:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM BRILLIANT AL WIND DAMAGE
06/11/03 MARION NUMEROUS TREES DOWN NEAR
BRILLIANT...WINFIELD...
AND...HAMILTONLocal storm report, Jun 11, 2:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM CALERA AL WIND DAMAGE
06/11/03 SHELBY NUMEROUS TREES DOWN
ACROSS THE COUNTYThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:13 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 47 min |
| Jun 11, 1:54 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 51 min |
| Jun 11, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 39 min |
| Jun 11, 2:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 59 min |
| Jun 11, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 12 min |
| Jun 11, 3:15 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 60 min |
| Jun 11, 3:44 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 46 min |
| Jun 11, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 12 min |
| Jun 11, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 54 min |
| Jun 11, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 58 min |
| Jun 11, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 55 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.